Florida, 2014

Hail in Florida, December 22, 2014

December 22, 2014 · NWS JAX · 2 events in 2 counties and zones

A few strong to severe storms formed along a lifting warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A few strong to severe storms formed along a lifting warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 22, 8:45 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 22, 8:45 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 PM EST MON DEC 22 2014

.UPDATE...
COMPLEX WEATHER SCENARIO STILL UNFOLDING AS WARM FRONTAL BOUNDARY
WHICH CURRENTLY STRETCHES EAST-WEST JUST NORTH OF THE FL/GA BORDER
FROM NEAR VALDOSTA TO BRUNSWICK. NUMEROUS SHOWERS AND ISOLATED
STORMS CONTINUE TO PROGRESS FROM SOUTHWEST TO NORTHEAST ALONG AND
JUST TO THE SOUTH OF THIS BOUNDARY...BUT SHOULD SLOWLY FADE DURING
THE OVERNIGHT HOURS AS LIFT/ENERGY IN THE SOUTHWEST FLOW ALOFT
BEGINS TO FADE. THIS WILL LEAVE THE MAIN CHALLENGE DURING THE
OVERNIGHT HOURS AS THE FOG FORECAST AND GENERALLY SPEAKING ANY
THREAT OF DENSE FOG SHOULD BE ALONG AND NORTH OF THE WARM FRONT
ACROSS SE GA AND VSBYS HAVE FALLEN INTO THE 1/2 TO ONE MILE RANGE
AND HAVE INCLUDED AREAS OF DENSE FOG IN THE GRIDS/ZFP...BUT WITH
WARM FRONTAL BOUNDARY EXPECTED TO SLIP SLOWLY NORTHWARD THROUGH THE
NIGHT AND INCREASING S/SW FLOW JUST OFF THE SURFACE EXPECT THIS FOG
AND LOW STRATUS DECK TO REMAIN MOSTLY AROUND 1/2 MILE VSBYS...SO WILL
HOLD OFF ON ANY DENSE FOG ADVISORY AT THIS TIME AND MONITOR TRENDS
THE NEXT SEVERAL HOURS. TEMP WISE EXPECT STEADY OR SLOWLY RISING
TEMPS THROUGH THE NIGHT WITH 50S ACRS SE GA AND 60S ACRS NE FL.
ON TUESDAY...WITH WARM FRONTAL BOUNDARY LIFTING NORTH OF THE REGION
EXPECT MILD LATE DEC TEMPS WELL INTO THE 70S WITH ISOLD/SCTD SHOWER
ACTIVITY IN THE MORNING...THEN INCREASING SHOWER/STORM CHANCES ACRS
INLD SE GA AND THE SUWANNEE RIVER VALLEY DURING THE AFTERNOON AS
PRE-FRONTAL RAINFALL SHIELD APPROACHES THE REGION.

&&

.AVIATION...
LIFR CIGS AROUND 300-400 FT WILL PERSIST AT SSI THROUGH AROUND 13Z.
IFR CIGS ARE EXPECTED AT THE DUVAL COUNTY TERMINALS THROUGH AROUND
15Z...WITH LIFR CIGS POSSIBLE THROUGH 13Z. MVFR CIGS AT GNV WILL
LOWER TO IFR AFTER 03Z. SHOWERS AND EMBEDDED THUNDERSTORMS WILL
CONTINUE TO IMPACT THE DUVAL COUNTY TERMINALS AND SSI THROUGH AROUND
03Z...PRODUCING PERIODS OF IFR VISIBILITIES. CIGS AT GNV SHOULD
BECOME VFR AT GNV TOWARDS 15Z...WITH MVFR CIGS AT THE DUVAL COUNTY
TERMINALS AND SSI AROUND 2000 FT BY 15Z. SOUTHERLY WINDS WILL
PREVAIL AT GNV THROUGH THE PERIOD...WITH SURFACE SPEEDS NEAR 10 KTS
OR LESS. EASTERLY WINDS OF 10 KTS OR LESS WILL BE CONFINED TO BELOW
1000 FT AT THE DUVAL COUNTY TERMINALS AND SSI THROUGH AROUND
06Z...WITH SURFACE WINDS BECOMING SOUTHEAST AND THEN SOUTHERLY
OVERNIGHT THOUGH TUES MORNING. SOUTH TO SOUTHWEST WINDS OF 20-35
KNOTS ARE EXPECTED ABOVE 2000 FT AT THE REGIONAL TERMINALS.

&&

.MARINE...
WARM FRONT HAS LIFTED NORTH INTO THE SE GA WATERS AND SHOULD NUDGE
SLIGHTLY NORTHWARD THROUGH THE NIGHT WITH A GENERAL S/SE FLOW AT 15
KNOTS OR LESS AND SEAS IN THE 3-5 FT RANGE. THE INCREASED FLOW HAS
LIFTED FOG INTO STRATUS DECK ACRS SE GA AND WHILE SOME REDUCED VSBYS
WILL BE POSSIBLE IN SHOWERS/ISOLD STORMS/STRATUS...DO NOT EXPECT
WIDESPREAD DENSE FOG AT THIS TIME.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  54  71  63  72 /  40  90 100 100
SSI  57  70  64  71 /  70  70  70 100
JAX  63  76  64  75 /  70  40  70 100
SGJ  63  76  66  74 /  70  30  50  80
GNV  64  77  65  75 /  70  40  70 100
OCF  66  79  67  76 /  20  30  70  90

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/NELSON/SHULER
Hazardous weather outlook, Dec 22, 10:00 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 PM EST MON DEC 22 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-231100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
1000 PM EST MON DEC 22 2014

...AREAS OF DENSE FOG TONIGHT ACROSS INLAND SOUTHEAST GEORGIA AND
THE SUWANNEE RIVER VALLEY...

...WIDESPREAD RAINFALL AND SLIGHT RISK OF STRONG TO SEVERE STORMS
LATE TUESDAY INTO WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
ALONG THE I-10 CORRIDOR OF NORTH FLORIDA FROM LAKE CITY EAST TO
JACKSONVILLE.

AREAS OF DENSE FOG WILL CONTINUE THROUGH THE NIGHT ACROSS INLAND
SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY OF NORTH FLORIDA.
LOCAL VISIBILITIES AROUND ONE QUARTER OF A MILE CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

WIDESPREAD RAINFALL WILL BE POSSIBLE TUESDAY EVENING THROUGH
WEDNESDAY EVENING WITH ISOLATED STRONG STORMS POSSIBLE AS A COLD
FRONT APPROACHES AND PASSES THROUGH THE AREA.

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE BEGINNING MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Dec 22, 8:47 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
847 PM EST MON DEC 22 2014

FLZ022-030-031-036-230230-
ALACHUA-BRADFORD-COLUMBIA-UNION-
847 PM EST MON DEC 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRADFORD...
ALACHUA...COLUMBIA AND UNION COUNTIES FOR EXCESSIVE LIGHTNING VALID
UNTIL 930 PM EST...

AT 847 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED 3 MILES SOUTHWEST OF OLENO STATE PARK...MOVING NORTHEAST AT
35 MPH. WILL ALSO AFFECT AREAS AROUND HIGH SPRINGS...OLENO STATE
PARK...UPLAND PINES...WORTHINGTON SPRING...BROOKER...GROVES...
DUKES...BEASLEY...NEW RIVER AND LAKE BUTLER THROUGH 930 PM EST.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3014 8227 2996 8205 2981 8264 2990 8274
TIME...MOT...LOC 0147Z 239DEG 32KT 2990 8258

NELSON
Special weather statement, Dec 22, 9:30 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 PM EST MON DEC 22 2014

FLZ020>023-GAZ132>136-149>153-162>165-231100-
APPLING-ATKINSON-BACON-BAKER-BRANTLEY-CAMDEN (INLAND)-CHARLTON-
CLINCH-COFFEE-COLUMBIA-ECHOLS-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-
PIERCE-SUWANNEE-WARE-WAYNE-
930 PM EST MON DEC 22 2014

...AREAS OF DENSE FOG TONIGHT...

AREAS OF DENSE FOG IS EXPECTED TONIGHT ACROSS INLAND SOUTHEAST
GEORGIA AND THE SUWANNEE RIVER VALLEY OF INLAND NORTH FLORIDA.
VISIBILITY WILL BE REDUCED TO AROUND A QUARTER OF A MILE AT TIMES.
MOTORISTS SHOULD EXERCISE CAUTION...SLOW DOWN AND USE LOW BEAM
HEADLIGHTS.
Special weather statement, Dec 22, 10:06 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1006 PM EST MON DEC 22 2014

FLZ023-030-031-230345-
BAKER-BRADFORD-UNION-
1006 PM EST MON DEC 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRADFORD...
BAKER AND UNION COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 1045 PM
EST...

AT 1006 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF DUKES...MOVING NORTHEAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
GROVES...WORTHINGTON SPRING...LAKE BUTLER...DUKES...NEW RIVER...
BEASLEY...JOHNSTOWN...RAIFORD...ELLERBEE AND LAWTEY THROUGH 1045 PM
EST. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE
OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3028 8209 3022 8204 3002 8205 2988 8238
      2989 8240 2992 8241 2993 8244 2993 8247
      2999 8253
TIME...MOT...LOC 0306Z 238DEG 27KT 3000 8233

NELSON
Special weather statement, Dec 22, 10:35 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1035 PM EST MON DEC 22 2014

FLZ023-025-030>032-230415-
BAKER-BRADFORD-CLAY-DUVAL-UNION-
1035 PM EST MON DEC 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...
BRADFORD...BAKER...UNION AND DUVAL COUNTIES FOR EXCESSIVE LIGHTNING
VALID UNTIL 1115 PM EST...

AT 1035 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 5 MILES EAST OF RAIFORD...MOVING
NORTHEAST AT 35 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND BEASLEY...RAIFORD...LAKE BUTLER...JOHNSTOWN...NEW
RIVER...ELLERBEE...LAWTEY...MAXVILLE...BALDWIN AND CECIL FIELD
THROUGH 1115 PM EST. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3039 8188 3016 8167 2994 8228 3004 8236
TIME...MOT...LOC 0335Z 242DEG 32KT 3006 8212

NELSON
Special weather statement, Dec 22, 11:02 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1102 PM EST MON DEC 22 2014

FLZ025-032-230445-
CLAY-DUVAL-
1102 PM EST MON DEC 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY AND DUVAL
COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 1145 PM EST...

AT 1102 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF MIDDLEBURG...MOVING
NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND MIDDLEBURG...OAKLEAF PLANTATION...CECIL FIELD...FLEMING
ISLAND...LAKESIDE...DOCTORS INLET...JACKSONVILLE HEIGHTS...ORANGE
PARK...BELLAIR AND ORTEGA THROUGH 1145 PM EST. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3012 8158 3013 8160 3012 8168 3009 8168
      2999 8202 3004 8205 3016 8205 3045 8160
      3019 8143 3017 8143
TIME...MOT...LOC 0402Z 244DEG 30KT 3012 8188

NELSON

The radar

The Jacksonville radar (KJAX), 41 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
December 22, 11:18 PM EST
Where
Clay County, 0.91 mi NW of Meadowbrook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.130, -81.830

Hail, Duval

When
December 22, 11:53 PM EST
Where
Duval County, 3.06 mi ENE of Fiftone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.260, -81.930

A brief period of quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551253, 551252.